Minnesota, 2016

Excessive Heat in Minnesota, June 10 to 12, 2016

June 10 to 12, 2016 · NWS FSD · 8 events in 8 counties and zones

Rapidly developing very hot and humid weather, with daytime temperatures reaching the mid to upper 90s, brought the heat index to 100 or a little hotter during the afternoon hours of June 10th through June 12th. The heat came less than two days after a period of well below normal temperatures.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Rapidly developing very hot and humid weather, with daytime temperatures reaching the mid to upper 90s, brought the heat index to 100 or a little hotter during the afternoon hours of June 10th through June 12th. The heat came less than two days after a period of well below normal temperatures. Part of Interstate 90 buckled near the South Dakota border, and emergency rooms at hospitals reported that an unknown number of people suffered heat stress, heat exhaustion, or dehydration.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 10, 5:10 AM CST, 5 hours 50 minutes earlier.

Area forecast discussion, Jun 10, 5:10 AM CST, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
610 AM CDT FRI JUN 10 2016

.SHORT TERM...(Today and Tonight)
Issued at 325 AM CDT Fri Jun 10 2016

Another hot day is expected across the region today, as
very warm mid level temperatures, southwesterly winds, and ample
sunshine dominates. With 850 mb temperatures as warm as 21 to 26C
this afternoon, temperatures will quickly heat into the 90s, with a
good shot at seeing some of the first 100 degree temperatures of the
season, especially along and west of the James River. With steadily
rising dewpoints increasing into the upper 60s, heat index values
will likely reach 100 to 105 across the forecast area. It may fall
just short of 100 in portions of northwest Iowa and southwest
Minnesota, but given the heat advisory is already out in these
locations, do not want to give the false impression that this area
will be that much cooler that areas to the west, so will leave the
headline going as is for now. The difference is only a degree or two
in any case.

A frontal boundary is expected to sag across our northern border in
the highway 14 corridor this afternoon and evening while a weak
shortwave slides across the upper Midwest. The arrival of the front
could spark isolated to scattered thunderstorms across northwest
Minnesota into the Iowa Great Lakes region in the evening and early
morning hours Saturday. There should be a good amount of elevated
instability, however shear is quite poor. Cannot rule out a strong
storm or two, but severe potential is low.

.LONG TERM...(Saturday through Thursday)
Issued at 325 AM CDT Fri Jun 10 2016

Support for any storms should be east of our northwest IA/southwest
MN area by daybreak Saturday. This will allow plenty of sunshine and
again very hot temperatures Saturday, with dew points high enough to
keep the heat advisory, except in southwestern MN where slightly
lower dew points and humidity will likely keep the heat index just
below the advisory level. Mid to upper 90s for highs looks about
right for the area. It is possible that the surface breeze going
more to the southeast will keep high temperatures a couple degrees
less hot at some places, but this effect would likely be coupled
with correspondingly slightly higher dew points.

Another warm night Saturday night will see lows of 70 plus. Some weak
support for isolate storms dropping down from the northwest appears
to be northeast of our area and have decided to leave any slight
chance out of southwestern MN.

Sunday will bring a weak cool front into the forecast area as the
upper ridge starts to slowly erode. It still looks hot with a weak
wind shift providing little if any cooling. The NAM looks to fast
and strong in handling this front and met guidance high temperatures
bring too much cooling. Highs still look like 90s. There will be
some afternoon storm chance with the aid of the frontal boundary as
a focus, though this threat also seems to be brought too far
southeast into the area by the NAM.

Better storms chances will come Sunday night over the area and
Monday mainly in the southeast as the front continues to drift
across the area. Will keep pops in the chance category with not much
upper support. Temperatures look cooler for Monday with highs in the
80s.

Some storm chance will continue Monday night into early Tuesday in
a fairly moist easterly low level flow before storms likely become
numerous late Tuesday and Tuesday night as a significant upper wave
arrives from the southwest. This is in the extended period and
extended pops are at the likely level so plan on leaving them there.
Moisture convergence associated with the upper wave, becoming a
closed low, could bring some hefty rainfall amounts. This may
continue into Wednesday.

The cooling of Monday will continue into midweek, with Wednesday
likely to be the coolest day under clouds and scattered
storms. HIghs wednesday look to be in the 70s.

Thursday looks to be a dry day with pleasant high temperatures
around 80 as the upper low moves to the east. It will not be moving
too fast, however, so a slowdown could change that dry
forecast.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 604 AM CDT Fri Jun 10 2016

VFR conditions are expected through the taf period. Isolated to
scattered showers and thunderstorms will be possible through the
next few hours across south central through east central SD, but
should largely dissipate before reaching the I-29 corridor.
Additional thunderstorm development will be possible in southwest
MN and the Iowa Great lakes region this evening through the early
morning hours, but should remain east of KSUX and KFSD sites.

&&

.FSD Watches/Warnings/Advisories...
SD...Heat Advisory from noon today to 9 PM CDT Saturday for SDZ038-
     039-050-052>071.

     Heat Advisory from noon today to 9 PM CDT this evening for
     SDZ040.

MN...Heat Advisory from noon today to 9 PM CDT Saturday for MNZ098.

     Heat Advisory from noon today to 9 PM CDT this evening for
     MNZ071-072-080-081-089-090-097.

IA...Heat Advisory from noon today to 9 PM CDT Saturday for
     IAZ001>003-012>014-020>022-031-032.

NE...Heat Advisory from noon today to 9 PM CDT Saturday for NEZ013-
     014.

&&

SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 10, 3:13 AM CST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
413 AM CDT FRI JUN 10 2016

IAZ001-012-013-020>022-031-032-MNZ098-NEZ013-014-SDZ038-039-050-
052>071-110915-
LYON IA-SIOUX-O'BRIEN-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-
ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-
LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-
YANKTON-CLAY SD-UNION-
413 AM CDT FRI JUN 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HOT WEATHER IS IN STORE FOR TODAY WITH TEMPERATURES REACHING THE
90S TO NEAR 100...AND AFTERNOON HEAT INDEX VALUES OF 100 TO 105
DEGREES. LITTLE RELIEF IS EXPECTED TONIGHT WITH TEMPERATURES
HOLDING MOSTLY IN THE 70S. A HEAT ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT OF DANGEROUS HEAT WILL CONTINUE THROUGH THE WEEKEND
WITH AFTERNOON HEAT INDEX VALUES NEAR OR ABOVE 100 DEGREES. THE
HEAT WILL ABATE BY MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT INTO MONDAY. A
FEW STRONG TO SEVERE STORMS MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ071-072-080-081-089-090-097-SDZ040-110915-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
BROOKINGS-
413 AM CDT FRI JUN 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA AND EAST CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HOT WEATHER IS IN STORE FOR TODAY WITH TEMPERATURES REACHING THE
90S...AND AFTERNOON HEAT INDEX VALUES OF AROUND 100 DEGREES. A
HEAT ADVISORY IS IN EFFECT.

A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT. AN ISOLATED STORM OR TWO
MAY PRODUCE HAIL UP TO QUARTER SIZE AND GUSTS NEAR 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOT WEATHER WILL CONTINUE THROUGH THE WEEKEND WITH AFTERNOON HEAT
INDEX VALUES WELL UP IN THE 90S. THE HEAT WILL ABATE BY MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT INTO MONDAY. A
FEW STRONG TO SEVERE STORMS MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE FOR ISOLATED STORM AFTER 700 PM.

IAZ002-003-014-110915-
OSCEOLA-DICKINSON-CLAY IA-
413 AM CDT FRI JUN 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

HOT WEATHER IS IN STORE FOR TODAY WITH TEMPERATURES REACHING THE
90S...AND AFTERNOON HEAT INDEX VALUES AROUND 100 DEGREES. LITTLE
RELIEF IS EXPECTED TONIGHT WITH TEMPERATURES HOLDING MOSTLY IN THE
70S. A HEAT ADVISORY IS IN EFFECT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT. SEVERE
STORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT OF DANGEROUS HEAT WILL CONTINUE THROUGH THE WEEKEND
WITH AFTERNOON HEAT INDEX VALUES NEAR 100 DEGREES. THE HEAT WILL
ABATE BY MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT INTO MONDAY. A
FEW STRONG TO SEVERE STORMS MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 excessive heat. Local standard time, as filed.

Excessive Heat, Cottonwood

When
June 10, 11:00 AM CST to June 12, 6:00 PM CST
Where
Cottonwood forecast zone
Reported by
Official NWS Observations
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Temperatures reaching daytime highs in the mid to upper 90s after a period of cool weather were accompanied by humid conditions, with the heat index rising to 100 degrees or a little hotter. An unknown number of people suffered from heat stress, heat exhaustion, or dehydration, as reported by hospital emergency rooms.

Excessive Heat, Lyon

When
June 10, 11:00 AM CST to June 12, 6:00 PM CST
Where
Lyon forecast zone
Reported by
Official NWS Observations
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Temperatures reaching daytime highs in the mid to upper 90s after a period of cool weather were accompanied by humid conditions, with the heat index rising to 100 degrees or a little hotter. An unknown number of people suffered from heat stress, heat exhaustion, or dehydration, as reported by hospital emergency rooms.

Excessive Heat, Lincoln

When
June 10, 11:00 AM CST to June 12, 6:00 PM CST
Where
Lincoln forecast zone
Reported by
Official NWS Observations
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Temperatures reaching daytime highs in the mid to upper 90s after a period of cool weather were accompanied by humid conditions, with the heat index rising to 100 degrees or a little hotter. An unknown number of people suffered from heat stress, heat exhaustion, or dehydration, as reported by hospital emergency rooms.

Excessive Heat, Murray

When
June 10, 11:00 AM CST to June 12, 6:00 PM CST
Where
Murray forecast zone
Reported by
Official NWS Observations
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Temperatures reaching daytime highs in the mid to upper 90s after a period of cool weather were accompanied by humid conditions, with the heat index rising to 100 degrees or a little hotter. An unknown number of people suffered from heat stress, heat exhaustion, or dehydration, as reported by hospital emergency rooms.

Excessive Heat, Pipestone

When
June 10, 11:00 AM CST to June 12, 6:00 PM CST
Where
Pipestone forecast zone
Reported by
Official NWS Observations
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Temperatures reaching daytime highs in the mid to upper 90s after a period of cool weather were accompanied by humid conditions, with the heat index rising to 100 degrees or a little hotter. An unknown number of people suffered from heat stress, heat exhaustion, or dehydration, as reported by hospital emergency rooms.

Excessive Heat, Jackson

When
June 10, 11:00 AM CST to June 12, 6:00 PM CST
Where
Jackson forecast zone
Reported by
Official NWS Observations
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Temperatures reaching daytime highs in the mid to upper 90s after a period of cool weather were accompanied by humid conditions, with the heat index rising to 100 degrees or a little hotter. An unknown number of people suffered from heat stress, heat exhaustion, or dehydration, as reported by hospital emergency rooms.

Excessive Heat, Nobles

When
June 10, 11:00 AM CST to June 12, 6:00 PM CST
Where
Nobles forecast zone
Reported by
Official NWS Observations
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Temperatures reaching daytime highs in the mid to upper 90s after a period of cool weather were accompanied by humid conditions, with the heat index rising to 100 degrees or a little hotter. An unknown number of people suffered from heat stress, heat exhaustion, or dehydration, as reported by hospital emergency rooms.

Excessive Heat, Rock

When
June 10, 11:00 AM CST to June 12, 6:00 PM CST
Where
Rock forecast zone
Reported by
Official NWS Observations
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Temperatures reaching daytime highs in the mid to upper 90s after a period of cool weather were accompanied by humid conditions, with the heat index rising to 100 degrees or a little hotter. An unknown number of people suffered from heat stress, heat exhaustion, or dehydration, as reported by hospital emergency rooms. Part of Interstate 90 buckled near the South Dakota border.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640683, 640684, 640685, 640686, 640687, 640688, 640689, 640690.